[Skip to Content]
[Skip to Content Landing]
Article
January 1992

Intra-arterial Cisplatin—Associated Optic and Otic Toxicity

Author Affiliations

From the Department of Neurology and Neuroscience, Cornell University Medical College (Drs Maiese and Victor); and the Department of Neurology, Memorial Sloan-Kettering Cancer Center (Dr Walker and Ms Gargan), New York, NY.

Arch Neurol. 1992;49(1):83-86. doi:10.1001/archneur.1992.00530250087021
Abstract

• Over a 22-month period, we investigated optic and otic toxicity accompanying intra-arterial cisplatin therapy. Baseline and serial neurologic and ophthalmologic examinations, visual evoked potentials, and brain-stem auditory evoked potentials were performed in six patients, aged 37 to 53 years. Patients received infraophthalmic intra-arterial cisplatin (60 mg/m2) every month for three to 10 treatments (mean, six treatments). Five of the six patients had progressive optic toxicity. In two patients, the visual evoked potential prolongation preceded acuity loss by at least 4 months. Two patients had evidence of otic toxicity by either brain-stem auditory evoked potential or click threshold and brain-stem auditory evoked potential. Intra-arterial cisplatin neurotoxicity may be significant in patients with already limited survival. Visual evoked potential and brain-stem auditory evoked potential should be used to monitor patients receiving potentially neurotoxic therapy.

×